Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 129, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2022, 3:07 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2022, 3:07 PM MST (22:07 UTC)
- Expired
- Aug 8, 2022, 3:45 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 112 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963
WUUS55 KTWC 082207
SVRTWC
AZC019-082245-
/O.NEW.KTWC.SV.W.0129.220808T2207Z-220808T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
307 PM MST Mon Aug 8 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Pima County in southeastern Arizona...
* Until 345 PM MST.
* At 307 PM MST, a severe thunderstorm was located near Santa Rosa,
or 28 miles northwest of Sells, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Santa Rosa, Covered Wells, Anegam, Palo Verde Stand, Ventana, Ak
Chin, Vaya Chin, San Luis and Santa Rosa School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3251 11229 3251 11222 3235 11195 3216 11211
3230 11246
TIME...MOT...LOC 2207Z 123DEG 13KT 3229 11211
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AWH1 follow-up statement
890
WWUS55 KTWC 082235
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
335 PM MST Mon Aug 8 2022
AZC019-082245-
/O.EXP.KTWC.SV.W.0129.000000T0000Z-220808T2245Z/
Pima-
335 PM MST Mon Aug 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 345 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3251 11229 3251 11222 3235 11195 3216 11211
3230 11246
TIME...MOT...LOC 2235Z 123DEG 13KT 3234 11220
$$
AWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:51 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 8, 1:51 PM MST, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 151 PM MST Mon Aug 8 2022 .SYNOPSIS...A favorable flow pattern for daily thunderstorms will persist through the week as the upper high remains centered near the Four Corners region. Daytime temperature will remain near seasonable readings. && .DISCUSSION...Radar is showing isolated thunderstorms over a few of the Sky Islands and western Pima County. A small inverted trough is moving through central Arizona kicking off storms along the southern AZ/CA border. High pressure is centered near the Four Corners. The day is starting off similar to what hi-res models predicted with storms forming first over the mountains. Expect this activity to continue with storms eventually moving into the lower deserts along outflow boundaries. The main threats will be strong outflow winds and heavy rainfall. Blowing dust in Pinal County could also be an issue if an outflow moves through. There may be some lingering showers during the overnight hours. Tomorrow is starting to look a little more active than today. Ample moisture will be in place with PWAT values ranging from 1.2 to 1.8 inches. Skies should be mostly clear by mid-morning which should let solar heating destabilize the atmosphere. Models are also hinting at slightly enhanced 500 mb winds with 0 to 6 km wind shear values in the 15-25 kts range. This is just enough shear to get longer lived storms with stronger updrafts. Because of this some storms tomorrow could be severe with strong winds and hail a possibility. Enhanced rainfall rates will also be a threat leading to a threat for flash flooding as well. Expect storms to initiate east of Tucson with coverage increasing westward along outflows through the afternoon and evening. For the rest of the week the high slowly meanders westward into eastern Colorado and the southern Great Plains. This keeps Arizona in favorable southeast flow leading to continued daily storm activity. Soil moisture content is high for most of the area, so flash flooding will continue to be a concern. Deterministic models show a couple weak troughs moving around the southern periphery of the high, which could lead to some nighttime convection or enhanced daytime storms depending on when they move through. Temperatures over the next 7 days will continue to be around normal. && .AVIATION...Valid through 10/00Z. Expect SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing diminishing aft 09/06Z. SCTD SHRA/TSRA primarily between 08/18Z and 09/05Z then again Tuesday afternoon. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC wind will generally be less than 12 kts, favoring a NWLY/NLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon period is expected to continue through the coming week, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Wind trends are otherwise light following a diurnal pattern. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 8, 1:53 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
153 PM MST Mon Aug 8 2022
AZZ501-502-082145-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
153 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 245 PM MST...
At 152 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Hickiwan, or 14 miles east of Ajo, moving southwest at
15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ajo, Hickiwan, Organ Pipe Cactus National Monument, Why, Charco 27,
Ventana, Gunsight and Vaya Chin.
This includes the following highways...
Route 85 between mile markers 33 and 63.
Route 86 between mile markers 53 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3251 11221 3255 11220 3243 11211 3210 11282
3250 11294
TIME...MOT...LOC 2052Z 066DEG 12KT 3234 11263
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Aug 8, 2:20 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Mon Aug 8 2022
AZZ503-507-513-082200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
220 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of southeastern Pima
and northeastern Santa Cruz Counties through 300 PM MST...
At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 20 miles northeast of Nogales, moving northwest at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Patagonia, Sonoita and Elgin.
This includes the following highways...
Route 82 between mile markers 18 and 33.
Route 83 between mile markers 19 and 27, and between mile markers 30
and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3159 11053 3146 11069 3164 11097 3179 11075
TIME...MOT...LOC 2120Z 147DEG 9KT 3157 11069
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Aug 8, 2:48 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
248 PM MST Mon Aug 8 2022
AZZ501-502-082230-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
248 PM MST Mon Aug 8 2022
...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 330 PM MST...
At 247 PM MST, Doppler radar was tracking a strong thunderstorm near
Ajo, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ajo, Hickiwan, Why, Charco 27, Ventana, Gunsight and Vaya Chin.
This includes the following highways...
Route 85 between mile markers 33 and 59.
Route 86 between mile markers 53 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3250 11299 3251 11221 3252 11220 3252 11213
3233 11215 3217 11274 3229 11307
TIME...MOT...LOC 2147Z 123DEG 14KT 3231 11285
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 49 min |
| Aug 7, 6:02 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 7, 6:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 39 min |
| Aug 7, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 7, 6:19 PM MST | Flash Flood Warning | TWC | Cochise | 116 min |
| Aug 7, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 7, 6:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 49 min |
| Aug 7, 7:05 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 7, 7:08 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 67 min |
| Aug 7, 7:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 58 min |
| Aug 7, 7:59 PM MST | Flash Flood Warning | TWC | Cochise | 4 hr |
| Aug 7, 8:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 7, 9:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 7, 9:15 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Aug 8, 12:29 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 8, 1:02 AM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 8, 1:53 PM MST | Special Weather Statement | TWC | 52 min | |
| Aug 8, 2:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 8, 2:40 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 8, 2:48 PM MST | Special Weather Statement | TWC | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.